Texas, 2013

Flash Flooding and Damaging Winds in Texas, June 19, 2013

June 19, 2013 · NWS LUB · 10 events in 4 counties and zones

During the morning hours, a complex of thunderstorms propagated slowly southward from the eastern Panhandle into the Rolling Plains. Several of these storms were strong to severe, and one storm produced straight-line wind damage in Quitaque, including lifting the top of the town water tower off.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

During the morning hours, a complex of thunderstorms propagated slowly southward from the eastern Panhandle into the Rolling Plains. Several of these storms were strong to severe, and one storm produced straight-line wind damage in Quitaque, including lifting the top of the town water tower off. However, the more widespread impact was very heavy rainfall that produced flash flooding over a large chunk of the southeast Panhandle into the northern Rolling Plains. Caprock Canyons State Park recorded 4.02 inches of rainfall, which fell at torrential rates measured as high as 12 inches per hour for a brief period. The extreme rainfall rates led to large amounts of runoff and widespread flooding. A road in the state park was flooded in two locations when the South Prong of the Little Red River became swollen. In addition, numerous other roadways were flooded across Briscoe, Hall, southwest Childress, and northern Cottle Counties. The flooding gradually subsided by the early afternoon hours after storms exited to the southeast. This morning complex of storms produced a large outflow boundary that surged westward onto the Caprock by midday and helped fuel the development of more severe weather later this afternoon. This latter severe weather summary can be found in the following event entry for this date.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 19, 4:46 AM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 19, 4:46 AM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
546 AM CDT WED JUN 19 2013

.AVIATION...
VFR CONDITIONS EXPECTED TO PREVAIL AT BOTH SITES. THAT SAID...TSTM
COMPLEX IN THE CENTRAL TEXAS PANHANDLE MAY AFFECT KCDS AROUND 13Z
AND THUS HAVE ADDED MENTION OF TSTMS IN THE VICINITY AT THAT
TERMINAL. INTO THE AFTERNOON...WE MAY SEE SOME TSTMS DEVELOP NW OF
KLBB BUT COVERAGE APPEARS TOO LIMITED TO MENTION EXPLICITLY ATTM.
IT WILL BE WARM TODAY-CHECK DENSITY ALTITUDE.

&&

.PREV DISCUSSION... /ISSUED 300 AM CDT WED JUN 19 2013/

SHORT TERM...
HIGH AMPLITUDE RIDGE IS PRESENT OVER THE CENTRAL USA THIS MORNING
WITH A NOTABLE LOW COMING ASHORE THE OREGON COAST.  FOR THE PAST
COUPLE OF DAYS...NWP HAS HINTED AT A WEAKNESS IN THE RIDGE BUT
INDICATIONS THIS MORNING POINT TOWARD A HIGH PRESSURE CENTER
DEVELOPING NEAR THE BIG BEND INTO THURSDAY.  WHAT DOES APPEAR IS
THAT A LIMB OF ENERGY WILL ROTATE AROUND THE PACIFIC NW LOW.  THIS
WILL NO DOUBT CAUSE SOME DEGREE OF LIFT OVER THE AREA THOUGH THE
MAIN INFLUENCE WILL BE WELL NW OF US. GIVEN THE LACK OF ANY REAL
SYNOPTIC SCALE FORCING WORKING IN OUR FAVOR...WE MUST TURN TO MORE
LOCAL EFFECTS TO ASCERTAIN IF WE WILL SEE PRECIPITATION.

LEE TROUGH ALONG THE EASTERN SLOPE OF THE ROCKIES CONTINUES WITH
PLENTIFUL MOISTURE BEING DRAWN IN.  LOW LEVEL WIND FIELDS HAVE
REMAINED SOUTHEASTERLY INDICATING THE PRESSURE GRADIENT CONTINUES TO
BE STRONGER THAN TYPICAL.  THERE ARE NO CLEAR INDICATIONS OF ANY
BOUNDARIES IN NWP  WITH THE POSSIBLE EXCEPTION OF WEAK CONVERGENCE
OVER THE ROLLING PLAINS AS WINDS BACK A BIT THIS AFTERNOON.  BEST
THETA-E FIELDS WILL BE LOCATED WEST AND NORTHWEST THIS AFTERNOON AND
FCST SOUNDINGS DO INDICATE THINGS REMAINING CAPPED EAST WITH SOME
POTENTIAL FOR ISOLATED TO PERHAPS SCATTERED STORMS THIS AFTERNOON
AND EVENING.  INHERITED FCST APPEARS TO CAPTURE NEWEST THINKING
QUITE WELL AND WILL ONLY MADE SMALL ADJUSTMENTS FOR POPS THIS
AFTERNOON.  CONDITIONAL SEVERE THREAT WILL EXIST WITH ANY STORMS
WHICH BECOME ESTABLISHED AS MUCAPE OF 2KJ/KG AND BULK SHEAR OF 30-35
KTS WILL BE PRESENT.

LONG TERM...
THE SUBTROPICAL UA RIDGE WILL CONTINUE TO DOMINATE ACROSS THE
SOUTHERN PLAINS TOMORROW THROUGH THE WEEKEND...PROVIDING THE AREA
WITH ABOVE NORM WARMTH /MID TO UPPER 90S/. BY THE WEEKEND
HOWEVER...THE CENTER OF THE RIDGE WILL GET SHIFTED EAST TOWARDS
NORTH CENTRAL TX/SW OK...COURTESY OF A BROAD UA LOW ACROSS THE NW
PACIFIC CURRENTLY MOVING ONSHORE. AS SUCH...SW FLOW ALOFT WILL BE
MOST PROMINENT NW OF THE CWA...FROM THE SWRN CONUS TO ACROSS THE
CENTRAL/HIGH PLAINS. SFC LEE TROUGHING DRAPED FROM SERN CO TO SOUTH
CENTRAL NM MAY BE A FOCUS FOR STORM DEVELOPMENT...COMBINED WITH THE
TRANSPORT OF BAJA MOISTURE...TOPOGRAPHIC INFLUENCES AND DIURNAL
HEATING. LOCALLY...STORMS WILL LIKELY BE HARD-PRESSED TO
DEVELOP...BUT PRECIP ACTIVITY BRUSHING ACROSS THE WRN AND NWRN ZONES
IS PLAUSIBLE...WITH HIGH DEPENDENCE ON THE EXACT LOCATION OF THE
SFC TROUGH. WILL HOLD ON TO MENTIONABLE POPS ACROSS THE SAID AREAS
EACH AFTN-EVENING TOMORROW AND FRIDAY...WITH 10-13 PERCENT POPS
THROUGHOUT THE WEEKEND. NEXT WEEK...WARM CONDITIONS WILL ENSUE
/90S/ AS THE UA RIDGE RETROGRADES BACK ACROSS THE CWA EARLY IN THE
WEEK...TO NEAR THE FOUR-CORNERS BY MID-WEEK. GENERALLY...DRY
CONDITIONS APPEAR TO DOMINATE DURING THE SAID RIDGE NORTHWESTWARD
PROPAGATION...WITH THE EXCEPTION OF A WEAKNESS NOTED ALONG THE
WESTERN PERIPHERY OF THE UA RIDGE /LIGHT QPF SIGNALS ACROSS THE
FAR NWRN ZONES MONDAY EVENING/. NOT QUITE READY TO BITE ON THIS AS
THE NEED FOR RUN TO RUN CONSISTENCY WITH REGARD TO THIS WEAKNESS
IS DESIRED.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        94  65  94  65  93 /  20  20  20  20  20
TULIA         92  68  94  67  94 /  20  20  10  10  10
PLAINVIEW     93  69  94  68  94 /  20  20  10  10  10
LEVELLAND     96  69  96  69  95 /  20  20  10  10  10
LUBBOCK       94  70  96  69  95 /  10  20  10  10  10
DENVER CITY   96  69  98  69  97 /  20  20  10  10  10
BROWNFIELD    96  70  97  68  96 /  10  20  10  10  10
CHILDRESS     93  70  98  71  98 /  10  20  10  10   0
SPUR          91  70  96  71  96 /  10  10  10  10  10
ASPERMONT     96  70  98  72  98 /  10  10  10  10   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/26
Hazardous weather outlook, Jun 19, 3:04 AM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
404 AM CDT WED JUN 19 2013

TXZ021>044-200915-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
404 AM CDT WED JUN 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

ISOLATED TO POSSIBLY SCATTERED SEVERE THUNDERSTORMS EXISTS LATE THIS
AFTERNOON AND EVENING...GENERALLY WEST OF THE INTERSTATE 27
CORRIDOR. HAIL TO THE SIZE OF GOLF BALLS AND WINDS TO 60 MPH WILL
BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
EVENING.

The radar

The Amarillo radar (KAMA), 112 km away, was scanning. The volume nearest the first event began at 13:28 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 3 heavy rain, 2 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Hall

When
June 19, 7:30 AM CST to 8:15 AM CST
Where
Hall County, 2 mi NE of Lakeview
Reported by
Public
Coordinates
34.691, -100.675

The public measured 2.7 inches of rain in 45 minutes about two miles northeast of Lakeview.

Heavy Rain, Hall

When
June 19, 7:30 AM CST to 10:30 AM CST
Where
Hall County, Memphis
Reported by
Trained Spotter
Coordinates
34.720, -100.530

A trained spotter measured 3.5 inches of rain in Memphis.

Flash Flood, Hall

When
June 19, 8:00 AM CST to 10:30 AM CST
Where
Hall County, 4.08 mi N of Eli to 1.21 mi S of Estelline
Cause
Heavy Rain
Reported by
Public
Coordinates
34.738, -100.609

Widespread flash flooding was reported by several sources in northern Hall County. The Hall County Sheriff's Office and public reported widespread flash flooding in north-central Hall County from torrential rain. A resident in Lakeview measured 2.7 inches of rain in just 45 minutes, and a total rainfall of 3.5 inches was measured in Memphis. Rapid runoff resulted in flooding of Highway 256 from Lesley east to Lakeview, and to 5.5 miles southwest of Memphis. This highway was reported as being impassable in Lesley. The cluster of storms responsible for this flooding earlier produced five-minute rainfall rates measured as high as 0.72 inches by a Texas Tech University West Texas Mesonet located two miles southwest of Clarendon. Damage to roads, property, or some area crops are unknown.

Heavy Rain, Briscoe

When
June 19, 8:20 AM CST to 11:00 AM CST
Where
Briscoe County, 5.64 mi NNW of Quitaque
Reported by
COOP Observer
Coordinates
34.450, -101.070

A cooperative weather observer measured 4.02 inches of rain. The duration of rainfall was estimated from radar and West Texas Mesonet data.

Flash Flood, Briscoe

When
June 19, 9:25 AM CST to 12:30 PM CST
Where
Briscoe County, 0.47 mi E of Gasoline to 7.13 mi E of Whiteley
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.329, -100.992

Torrential rainfall rates produced 1.92 inches of rain in nearly 30 minutes at Caprock Canyons State Park. Additional rainfall from training thunderstorms this morning resulted in a storm total rainfall of 4.02 inches at the park. Similar to a flash flood in the park in September of 2012, the bridge crossing the South Prong of the Little Red River was inundated by floodwaters laden with debris and subsequently lost large sections of asphalt road. Elsewhere in Briscoe County, a rock slide occurred along Highway 256 east of Silverton and Farm-to-Market Road 599 in Gasoline was under water.

Thunderstorm Wind, Briscoe

When
June 19, 9:50 AM CST
Where
Briscoe County, 0.57 mi W of Quitaque
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.370, -101.060

An emergency manager reported wind damage just west of Quitaque with wind gusts estimated to 70 mph. Along with area roofs being damaged, some mobile homes were shifted from their foundation and tree limbs up to eight inches in diameter were snapped. In Quitaque, winds of similar magnitude removed the top of the town's old water tower.

Thunderstorm Wind, Motley

When
June 19, 10:07 AM CST
Where
Motley County, 0.9 mi NW of Flomot
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.230, -100.990

Law enforcement reported numerous trees and one power line down in the Flomot area. Also, an estimated 25 center pivot irrigation systems were overturned and damaged nearby.

Flash Flood, Cottle

When
June 19, 10:10 AM CST to 1:00 PM CST
Where
Cottle County, 2.25 mi SW of Lazare to 7.29 mi NNW of Cee Vee
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.295, -100.025

Torrential rainfall inundated several roads in northern Cottle County for at least two hours. The worst flooding was observed in and around Cee Vee where law enforcement reported all roads as impassable. Road flooding elsewhere was less severe, but still an inconvenience to motorists particularly along Highway 83 and Farm-to-Market Road 104. No known damage occurred to the road surfaces.

Flash Flood, Hall

When
June 19, 10:15 AM CST to 1:00 PM CST
Where
Hall County, 3.13 mi WNW of Turkey to 3.89 mi WSW of Tampico
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.416, -100.931

Law enforcement reported flooding along Main Street in Turkey. Sections of rural roads outside the city also had various degrees of flooding. No known flood damage was reported in Turkey.

Flash Flood, Motley

When
June 19, 11:00 AM CST to 2:00 PM CST
Where
Motley County, 5.01 mi ENE of Northfield to 7.1 mi SSE of Northfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.310, -100.520

Law enforcement reported that all roads in northern Motley County had some degree of flooding. Torrential rainfall created several mud and debris flows that in some cases deposited in excess of one foot of mud along sections of roads. No known damage occurred to any of the road surfaces.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450784, 450785, 450778, 450786, 450938, 450902, 450903, 450950, 450955, 450956.